UPDATE: 10/9/14 at 1624 hrs
So, you have your 22 year old female who is complaining of difficulty breathing. As you walk into the residence, you note the female sitting in a tripod position, and in obvious respiratory distress. Upon auscultation, you note wheezing in all fields. Patient is unable to communicate in full sentences, and gets winded very quickly. The patient's boyfriend stated that the patient had been feeling short of breath all day, and took two albuterol treatments, periodically throughout the day. He stated that the patient had little relief with her treatments.
The patient's Spo2 reading is 99% on room air. Being the great medic that you are, you know that the reason that her SpO2 is so high, is because the air is trapped within her lungs, and cannot get out. With that being said, and continuing on with being a great medic, you administer albuterol and atrovent via nebulizer mask. Patient is moved to the ambulance and an IV is establish. Patient is having no improvement. You decide that it is now time to administer Epi, because you feel that your patient is about to go into respiratory failure/arrest. You select Epi 1:1,000 and administer 0.3mg IM. You are currently transporting your patient priority 1, to the local emergency department.
During transport, the patient seems to be improving. Due to a somewhat short transport time, the updraft is still running. Patient care is turned over to ED staff.
What is the medical emergency?
-Patient is having an asthma attack
What was the patient's SpO2 so high?
-Due to the bronchial constriction, the air is trapped within the patient's lungs, and is unable to be removed, so you will have the high Spo2 reading. When you start to notice the Spo2 to decrease, than the patient is in severe respiratory distress, and will probably go into respiratory arrest.
Should you use capnography (EtCo2 monitoring) with this patient? Why? What will you see?
-Yes! You should always use EtCo2 with asthma patients. This will help you to determine an accurate reparatory rate and what their Co2 levels are. On the monitor, you will notice a shark-fine style waveform, due to the bronchial constriction.
Why use Epi 1:1,000?
-Since their is not relief, it may be time to consider administering Epi 1:1,000 IM. In addition to being a vasoconstrictor, Epi is a bronchial dilator.
-You wan to get the eli on board, when you suspect the patients going to go into respiratory failure and/or arrest, because you want to do a "hard" bronchodilation to prevent the failure/arrest.
-You want to give Epi 1:1,000 IM because it will be absorbed over a longer period of time.
What is another drug you can administer?
-You can always administer Mag Sulfate, as long as medical control authorizes you to do so. Mag Sulfate is a smooth-muscle relaxer.